NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 23, 1:15 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Feb 23, 1:15 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
115 PM EST Sat Feb 23 2019
.SYNOPSIS...
Canadian high pressure to our northeast will combine with upper
low pressure anchored in the south central U.S. to keep
widespread clouds and rain along with cold temperatures in place
across the entire forecast area today. A cold front will move
through the region from the west by Sunday afternoon, finally
bringing an end to the rain, but accompanied by strong and gusty
west winds. High pressure building into the region behind the
front Monday will bring diminishing winds and also provide
mostly sunny conditions along with milder temperatures for the
first part of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM EST Saturday...
A combination of short wave energy and isentropic lift as well
as a conveyor belt of moisture will keep rain chances at 100
percent into this evening. This evening, rain intensity and
possible coverage will decrease some as energy will become
focused with the incoming cold front, currently in the Midwest.
A Flood Watch remains in effect with several local Flood
Warnings and Advisories.
As of 400 AM EST Saturday...
Another soggy wet day on tap for the area with the continued
threat of mostly minor flooding from non-stop light to
occasionally moderate rain. The pattern remains the same as it
has pretty much for the last several days. A wedge of cool air
east of the Appalachians supported by Canadian high pressure to
our northeast, a mid-level baroclinic zone draped from the TN
Valley across NC/VA, and a deep upper low pressure area in the
southwest blocked by a strong subtropical ridge off the
southeast U.S. coast. A series of upper-level disturbances
continue to track northeast from the parent southwest U.S. upper
low. These factors combine to keep the clouds and rain in place,
and will continue to do so for the next 24-36 hours. Finally on
Sunday, as low pressure develops in the Midwest and moves toward
the Great Lakes, a cold front will move into and through the CWA
bringing an end to the rain.
Again, the main concern for the near term remains that of
flooding. One area of light to moderate rain moved from south to
north through much of the CWA around midnight. Another area is
now moving into the far western part of the CWA and this is
expected to spread east and northeast through the morning and
into the afternoon, keeping steady rain over nearly all of the
forecast area again today, with periods of moderate rain for
sure. In fact, with some enhancement expected of the upper-level
dynamics today as the upper low in the southwest takes on a
negative tilt, the likelihood of periods of heavier rain than
what we have seen during the past 24 hours is likely. We are
already seeing this take place in far eastern TN and western NC
where rainfall rates are approaching 0.50/hour. Thus, WPC has
expanded the moderate risk of excessive rainfall into far
western VA and the slight risk extends eastward now almost to
the eastern border of the CWA, with a marginal risk in all other
areas not covered by the slight. Additional rainfall during the
next 24 hours should be mostly in the 1-2 inch range, but some
amounts between 2-3 inches will be possible in the west, where
the threat of flooding is the greatest. Concerns are
particularly high in the Clinch, Holston, Watauga, and
Greenbrier basins. FFG values are incredibly low, in many parts
of the CWA less than 1.0 inch/3 hours. Rainfall rates during the
night have been mostly in the 0.10 to 0.25 inch/hour range and
there has not been any flooding or river flooding yet of note.
That could well change today. Thus, the Flood Watch will
continue and has been extended slightly in time to accommodate
neighbors and highlight the threat of longer term river flooding
into the day Sunday across the east.
With the wedge locked in across the area today, do not look for
the temperatures to warm much if any at all and will likely hold
steady overnight as well, at least until the cold front arrives.
Temperatures will remain in the 30s to lower 40s at best around
the edge of the wedge today and tonight. Have removed the
mention of ice, however, as temperatures have only fallen into
the upper 30s and at this point mid 30s should be the lowest
point, so feel all areas should remain safely above freezing
averting the threat of any ice this go around.
/Confidence in Forecast Parameters/
Temperatures - High,
Probabilities of Precipitation - High,
Winds - Moderate to High.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EST Saturday...
Prefrontal showers will be across the Appalachians and central mid
Atlantic region early Sunday before being swept out by the actual
frontal boundary. The front will move west to east across the area
Sunday morning, then push through Southside and move into the
piedmont early Sunday afternoon. Expect a good burst of strong winds
to accompany the front, with strong gusty winds then persisting
across the entire region through the afternoon as low pressure
moving into the Great Lakes deepens rapidly and enhances the low
level wind field. Winds will taper off east of the Blue Ridge during
the evening, but expect the winds to continue howling west of the
Ridge, especially at the higher elevations, through sunday night as
the inversion lowers and accelerates winds by squeezing the flow.
The strong gusty winds will be problematic since the ground is
waterlogged from rainfall and trees may topple more readily. Expect
this will result in downed trees and power outages being more
widespread than is typical during wind events to include locations
east of the Blue Ridge as well. One more surge of gusty winds is
expected Monday morning after diurnal heating breaks the inversion
and mixes winds down to the lower elevations. High pressure then
continues to build over the eastern part of the country with quiet
weather expected into the middle of next week.
The arrival of colder air will lag a bit behind the front on Sunday
and this will allow for temperatures to warm considerably. Expect
highs Sunday to reach the mid 60s to near 70 east of the Blue Ridge
with middle/upper 50s to the west. Highs will be cooler for Monday
and Tuesday though still a bit above normal.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 300 AM EST Saturday...
A northern stream cold front will try to join forces with a southern
stream disturbance late Wednesday and bring a chance for rain
showers. At this time, the two do not phase until both systems move
off the Mid Atlantic Coast Wednesday evening. Dry high pressure will
briefly keep the area dry before the next front brings rain to the
region Thursday night into Friday night.
Temperatures will be above normal Wednesday. Clouds and rain will
bring temperatures back to normal Thursday and Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM EST Saturday...
Little change in the weather pattern through the TAF forecast
period across the RNK CWA, with widespread IFR to LIFR ceilings
and MVFR visibilities, occasionally IFR in fog and heavier rain
periods. 100% probabilities of light rain with occasional
moderate rain and attendant areas of fog through the TAF valid
period. A cold front will begin to approach the area from the
west, bring a round of convective showers overnight.
Otherwise, winds will be mostly ESE-ENE today in the wedge at
speeds of 5-8kts, a bit higher and gusty in the typical
southwest VA/southeast WV area around KBLF and KMKJ. Winds will
become southwest after the frontal passage Sunday and become
increasingly strong and gusty by afternoon. Also, as the front
approaches tonight, low level wind shear (WS020/23040KT) will
become an issue for flight across the mountains, then
everywhere Sunday morning..
Extended Aviation Discussion...
Cold front is expected to sweep east through the Mid Atlantic
area on Sunday, gradually diminishing/ending the threat for
precipitation with subsequent return to VFR conditions east of
the Blue Ridge during the afternoon.
However, colder upslope winds from the west or northwest
following the front will likely maintain the threat for sub-VFR
weather west of the Blue Ridge through Sunday night, but dry
air will allow VFR conditions to return to all areas Monday,
which should continue into Tuesday before the next frontal
system arrives in the Wed-Thu time frame.
Winds are expected to become strong and gusty behind the front
Sunday afternoon into Monday morning, especially over the
mountains, until high pressure can sufficiently build into the
region later Monday into Tuesday, thereby relaxing the pressure
gradient.
&&
.HYDROLOGY...
As of 730 AM EST Saturday...
Flood Watch will has been extended to better align with
neighbors to 12Z in the west and 20Z in the east. Steady
light to moderate rain expected for the next 18-24 hours then
ending Sunday morning when the front goes through. River flood
warnings already out for the Dan and Roanoke Rivers at Danville,
Paces, and South Boston, as well as Randolph on the Roanoke.
The James is forecast to go to minor flood at Buchanan. Indian
Creek in Monroe County WV has also gone back into flood as well.
Main area of concern appears to be the western part of the
forecast area, but minor flooding is possible throughout the
CWA. River flooding will linger on some of the major rivers into
early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Sunday morning for VAZ007-009>020.
High Wind Watch from Sunday morning through Monday morning for
VAZ007-009>020-022>024.
Flash Flood Watch through Sunday morning for VAZ013.
Flood Watch through Sunday afternoon for VAZ022>024-032>035-
043>047-058-059.
High Wind Watch from Sunday afternoon through Sunday evening
for VAZ032>035.
NC...Flood Watch through Sunday morning for NCZ001-002-018.
High Wind Watch from Sunday morning through Monday morning for
NCZ001-002-018.
Flood Watch through Sunday afternoon for NCZ003>006-019-020.
High Wind Watch from Sunday afternoon through Sunday evening
for NCZ003-019.
WV...Flood Watch through Sunday morning for WVZ042>044-507-508.
High Wind Watch from Sunday morning through Monday morning for
WVZ042>044-507-508.
&&
SYNOPSIS...RAB
NEAR TERM...RAB/RCS
SHORT TERM...MBS
LONG TERM...MBS/RCS
AVIATION...RCS
HYDROLOGY...RABHazardous weather outlook, Feb 23, 4:51 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
451 AM EST Sat Feb 23 2019
NCZ003-019-VAZ032>035-241000-
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
451 AM EST Sat Feb 23 2019
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding and/or wind damage over the next few days
will be appreciated. They can be sent via our web page, called into
our office, or sent through our social media accounts.
NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-241000-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
451 AM EST Sat Feb 23 2019
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding and/or wind damage over the next few days
will be appreciated. They can be sent via our web page, called into
our office, or sent through our social media accounts.
NCZ004>006-020-VAZ043>047-058-059-241000-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
451 AM EST Sat Feb 23 2019
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Strong gusty winds will develop Sunday. The winds could be strong
enough to cause downed trees and power lines resulting in scattered
power outages. A Wind Advisory will likely be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding and/or wind damage over the next few days
will be appreciated. They can be sent via our web page, called into
our office, or sent through our social media accounts.
VAZ022>024-241000-
Roanoke-Botetourt-Rockbridge-
451 AM EST Sat Feb 23 2019
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of flooding and/or wind damage over the next few days
will be appreciated. They can be sent via our web page, called into
our office, or sent through our social media accounts.
RAB